My doc has added the Lyrica today, I am taking Clonazapam at evening time (it knocks me out even at 0.5mg!). My trilep is at 900mg daily and have Tegretol to take PRN (as needed) 100mg up to 400mg per day...my pain is increasing, but my 'darkness' is also increasing.
I need to do my job - I need to be a wife and a mother - I need to be my old self WITHOUT SO MUCH darn PAIN... but I keep only getting more meds to take. I went to see my GP, that is what my Neuro wanted me to do and come back and see him in a year; my GP has known me all my life and listens to me. He ordered the Clonazap and I was hoping it would help. I asked my Neuro's nurse (you don't EVER get to talk to the doc, right?) if I was to continue ALL of this together with the Lyrica - she said "yes". I am not sure what to expect.
I NEED to think and RESPOND (I teach 150 high school students a day and I teach them in a culinary lab with a commercial kitchen PLUS a full running restaurant!!) I have missed 5 days total this year with this mess!
Will I be able to drive? I live 25 minutes away from my school!! I am getting so down about all of this...I am trying to keep 'my chin up', it is getting so very hard to do. Surgery is not an option right now; as I am terrified of it number one (and I was a nurse for over 12 years) PLUS I cannot be out of work for the length of time it will take for recovery.
So many depend on me...but I cannot depend on anything anymore...much less myself.
Does anyone have personal experience with this mix of meds or something like it? What does it do to us???!!! Super ugh.
I don't have experience w/ that particular med combo but I am also on quite a heavy mix myself. I tried both tegretol and trileptal and couldn't tolerate the side effects. I'm now on gabapentin (2400 mg), nortriptyline (10 mg), allegra (12 hr), flonase, zoloft (50 mg), lortab (5/325 mg) and clonazepam.(0.5 mg). I also struggle with the "darkness", brain fog, and fatigue. That all makes it more and more difficult to function at home, at work, and with normal day-to-day activities. I do drive, but sparingly and only when absolutely necessary. I no longer drive my employer's vehicles at work (which I used to do often). I commend your attendance this year, as it is MUCH better than mine. Between the endless doctor appointments and periods of incapacitating pain, I'm lucky to make it thru a full 40 hour week these days.
Okay...so doc's are prone to 'pour on the meds'...even though this is just a bandaid and not an effective one at that...How long have you suffered with this disorder /disease? Have you thought about MVD?
I know, it's crazy how they push pharmaceuticals on patients. I wouldn't be so quick to accept if I weren't so desperate to be out of pain. I think I've had TN for a little over a year, but it took most of that time to get diagnosed. I recently consulted w/ a neurosurgeon about surgical options and apparently MVD is my only choice, as far as surgical procedures go. I'm scared though and reluctant because I've read so much about lower MVD success rates in patients with atypical TN rather than typical TN. So for now I'm continuing to search for the right medication cocktail for relief.
Its bloody hard to carry a big load work and private and go through this.
You are doing well so far, Be very careful re the driving. The Topomax at that level is a bit iffy. I had a bad episode on my bike when I took a higher dose once, (Over the bars 9 times in one ride) FUN RIDE......
The Docs (The Good ones)
The docs will go through a process of finding drugs that work for you and work at a constant level that will give relief.
I found this takes time.
Add a drug at a low level slowly step up in dosage and see effecacy and side effect toloracnce.
Add next drug.
and so on.
Until you have a quality of life that is passable. Note not fantastic or life of old but passable.
I am 14 years (Plus) and an MVD in so far. I am now thinking that getting a passable day is like getting cake.
I am not over weight either.....
TN in its various forms is bloody hard to treat and we are all different. there is not on size fits all methodology.
I was state service manager here for a huge multinational comms company (American coms company) and found recently that taking a small step back (while forced) was a blessing in disguse). The state is bigger than texas to!!
So reducing my load has helped me a huge ammout.
There are a few threads on her re the lidocane gel.
I recently grabbed some 5% stuff from the chemist and Highly reccoment it. Its like a godsend for the skin surface symptoms.
If you can get it over the counter then please give it a try. It may mean you can cut back on other drugs and gain quality of life.
I hope you have a positive outcome soon.
And from my expirence My MVD was absolutly worth it. I presented with TN2. made a huge difference. Not total relief but 90% for the last 6 years
I started taking Lyrica after bad experiences with a neurologist and neurosurgeon, and I have had some success with it. The only downside is that it causes weight gain, especially fluid gain in the hands and feet, so at higher doses you may need to add a dieuretic to the mix. Lyrica is for neuropathic pain, so that it how it can help. Other than those two downsides I have not had any other side effects ( but I am not taking the mix you are ).
Hi Chris, I just recently started taking Lyrica. But I’m taking it for Fibromyalgia & it helping sooo much! But I don’t feel that it has really done anything for my TN. I have had an MVD two years ago, but now I have pain on both sides, so I take Tegretol every morning & night. I feel as though, if not for Tegretol, I would not be here. But it still gets me down. I also take Lovan & quetiapine. Endone & Valium as required. I also take temazepam to help me sleep. I just spent a month in hospital because I became addicted to OxyContin for my pain. I was self medicating and became out of control & then very depressed. I used to be a successful Real Estate Agent! Now, I have short term memory loss etc… I am just not my self any more. The last time I saw a Neuro Surgeon, I told him to go to hell! Because I was in such a state that they wanted to do more surgery or put me on a whole lot more drugs! I just wated to run away & it too a psychiatrist to help me in the end! I was suicidal & I have since learned that I have Post Tramatic Stress Disorder. My psychiatrist helped me to realize that I am grieving for the person that I once was. TN is not just one neurological condition, it’s the follow on effect also. I’m sorry to sound so negative, but I have been to the darkest place. I am here to tell you that you are a strong, intelligent woman & thats why we are here. To help each other through the hard times & share the positive experiences. Every one has their own story & some times it only takes some one to listen. We are all here to listen. You are not alone. God bless darling
Gin,Simon, Gina and Sally -
I so appreciate your words of experience...having others that have 'been there' and have come out the other side is so very helpful!
Simon; I am glad to hear your MVD was successful - as much as it could be and will keep the lidocaine gel in mind...
Sally; you get how I am feeling and where this is seemin to take me. My family is so fantastic and they keep me grounded...but...I am so fearful of the meds building up and the side effects just keeping building up. I appreciate your strength in telling your story and that too is shows how strong you are!! Your gift was very much appreciated! :)
Gina, thanks for the 'heads up' on the weight gain...I have been loosing weight (weight watchers) and CANNOT stand the thought of gaining! ugh...will have to keep this in mind and watch it closely!!!
Gin: take care of yourself! We will have to keep each other 'up beat' during those rough times...
I appreciate you guys taking the time to read my post and help. That means alot!
I'm sorry for replying, considering I have no experience with that mixture of medication, but I just wanted to say that I really hope things do get bette for you, your family, and your class. I always used to feel so bad when my favorite teachers would call out because I hate when those I care about are sick. I do know, however, that Clonazapam and Lyrica make me very sleep and sedated almost. The Tegretol started off that way, but I'm fine now.
You're in my thoughts.